Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Is merpenem used off label for UTI's?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2006
Answered : 3557 Questions
My husband has a UTI and he is highly allergic to many antibiotics. His typical reaction is red man syndrome. In XXXXXXX 2012 he was given meropenem via IV which did not present problems. He has another UTI and was given ampicillin and reacted with the rash all over his torso. He is currently in long term care due to lewy body dementia and other medical issues. They were to start Bactrim tonite but I am fearful that this too may start the severe rash again. Meropenem is not typically used to fight a UTI. Is this drug used off label for UTIs? Also, is there an oral version? He has a history of pulling out lines. Thanks
Posted Tue, 4 Mar 2014 in Medicines and Side Effects
Answered by Dr. Albana Sejdini 1 hour later
Brief Answer: Advised to start Bactrim based on sensitivity test Detailed Answer: Hi my dear, Thank you for sharing the health concerns of your husband with HCM. Please bare in mind that UTIs are common infections occurring in diabetics (as in case of your husband). Oscillations in blood sugar will make it difficult for UTIs to get healed, explaining why he is having recurrent UTIs. Ampicillin is part of penicillin drug groups, while Bactrim (combination of Trimethoprim + Sulfamethoxazole) which is a sulfonamide antibiotic from a different class of Ampicillin. If he is having allergic reaction from Ampicillin, it does not mean that he will have the same reaction from Bactrim. So, do not be fearful, discuss with his doctor how to help your husband at home when he is having an allergic reaction before coming to ER. Unfortunately, Meropenem can be used only iv, no oral administration is available. However, it is used only in severe cases and for short term. Usually, an UTIs is treated based on the sensitivity testing. So, if they did run sensitivity testing of urine culture to your husband and Bactrim was shown sensitive to the pathogen; he should start the treatment as soon as possible. I also advise to: - keep a good genital hygiene - drink more water - take magnesium/zinc citrate - take cranberry/fernstone/uva-ursi herbal supplement for UTIs - do abdominal ultrasound to check for prostate problems in order to get them treated as well Wish fast recovery to your husband! Dr.Albana
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor